By Robert Preidt
FRIDAY, February 7, 2020 (HealthDay News) – A new study advises that gastrointestinal bleeding in patients taking blood thinners for irregular heartbeats should lead doctors to detect colon cancer.
The researchers looked at more than 125,000 patients in Denmark with heart rhythm disorder atrial fibrillation (atrial fibrillation). They reported that people with gastrointestinal bleeding were 11 to 24 times more likely to be diagnosed with colon cancer than others.
The study was published on February 7 in the European Heart Journal.
Between 4% and 8% of patients with atrial fibrillation who had bleeding in the lower gastrointestinal tract were diagnosed with colon cancer, compared with less than 1% of those without bleeding, said study leader Peter Vibe Rasmussen, from the Department of Cardiology of Herlev – Gentofte University Hospital, part of the University of Copenhagen in Denmark.
"Our findings underscore the important point that patients with gastrointestinal bleeding should always be offered a meticulous clinical examination, regardless of whether they are taking anticoagulants or not. It should not be ruled out as a mere consequence of anticoagulant therapy," Rasmussen said in a Newspaper. launching.
He said that educating patients is essential as soon as they start taking blood thinners.
"We should tell them that if they see blood in the stool they should always consult their doctor," said Vibe Rasmussen. "The timely examination could provide an early detection of [colon] Cancer."
Patients with atrial fibrillation often take anticoagulants, such as warfarin, dabigatran, rivaroxaban, and apixaban, to prevent clots that can cause a stroke. But bleeding from the gastrointestinal tract can be a side effect in a small percentage of these patients.
There is no evidence that anticoagulants cause colon cancer.